Every parent knows the fear of realizing that their child has eaten something that they shouldn’t have. Most parents know what items that smell or taste good and should be kept out of a child’s reach. Children’s vitamins, adult strength gummy vitamins, medications, candles, perfume, lotions, etc. One of the things that most parents wouldn’t think of is toothpaste. In most homes the toothpaste is in a little cup or holder right on the edge of the bathroom sink. But what happens if a child eats toothpaste?
Swallowing toothpaste while brushing your teeth
Some children, especially young children, will swallow their toothpaste instead of spitting it out while they are brushing their teeth. While this isn’t a good habit to get into if it happens once in a while it’s not a big deal and you shouldn’t be too concerned. A child is using about a pea sized amount of toothpaste when they are brushing, not enough to cause them harm in a single dose.
Eating a significant amount more than that
A child that eats more than a pea sized amount at one time is more serious. The situation warrants more concern. You should observe your child’s behavior for the next couple hours. What type of toothpaste did they eat? How much? How full was the tube? A whole tube is a lot more than an almost empty tube and is more likely to cause bad reactions. The most common reason that parents call Poison Control is toothpaste. The most common recommendation they give is usually to wait and watch for reactions. Eating toothpaste is not usually cause for much concern.
Most regular non-prescription toothpaste is made of a mild soap, a grit, and fluoride. While fluoride has been shown to help improve the health of teeth’s enamel it can be toxic in large quantities. The small amount of fluoride in toothpaste is unlikely to cause a serious problem. Toothpaste isn’t meant to be eaten and the combination of ingredients might cause irritation of the digestive system. The most common symptoms are mild to moderate upset stomach, vomiting, and diarrhea. If these symptoms last for more than a day or become severe then seek out medical attention. In general, do not attempt to induce vomiting in your child unless directed to do so by Poison Control or a medical professional. Even if you are concerned with how much toothpaste they have eaten. Induced vomiting can damage the esophagus, teeth, and can sometimes make the effects of worse.
Prescription strength toothpaste
There are many different types of prescription strength toothpaste. They are intended to treat a number of different dental conditions. No matter what the type of prescription toothpaste that it is or what the ingredients are it is important to seek immediate medical help. Any time a child consumes more than the dosage of a prescription strength medicine or a prescription that was not given to them it is a good idea to seek emergency medical help. Prescription medication abuse can cause a whole host of different effects. This includes immediate symptoms such as vomiting and upset stomach to more severe and lasting problems.
Toothpastes with natural ingredients
There is no FDA definition for what a natural toothpaste. A toothpaste that is advertised as “all natural” can contain just about anything. Some of these brands may also be secretive about the full list of ingredients. They will include only partial lists on the bottle. This requires you to look further at packaging to determine the contents. Despite this, most natural toothpastes are formulated without fluoride and without other potentially toxic ingredients. A child who has eaten too much of a natural toothpaste brand might feel nauseous or woozy for awhile. But they will likely not suffer diarrhea or vomiting.